Heart Arrhythmia and Autoimmune Disorders-Do they go hand-in-hand?
For the past two weeks I have been resting after being admitted to the hospital for heart palpitations. Needless to say, it was a little bit scary to have your ticker out of joint. For me, it began at noon on a Wednesday and was still occurring at 6:00pm the same day when I decided I probably needed to have a doctor take a looksie.
After the ER doctor ran an EKG it was found that I had some irregularities on the test. My blood tests had come back as nothing life threatening or immediate, but the doctor felt I needed to be on a watch and therefore, I was transferred to a larger hospital and kept overnight.
The ER heart monitor was replaced with a hospital version of the same thing once I got to my room. More sticky stuff on my body…more sticky stuff removed…I awaited for the morning where an Eco-cardiogram was to be done-with continued heart palpitations regularly throughout the night. It turned out that the outcome of the Eco would determine the next test. The Cardiologist came in, introduced himself and explained everything that was ordered and what I should expect.
Once the Eco results were finally in, it was decided that a Stress test was needed. More heart pics, IV dyes and a treadmill set at “uphill” from the onset. (Okay guys, remember that I DO have Fibromyalgia and extensive exercise is gonna kill my joints and make me suffer the next day.) Nonetheless, I was a trooper! (or so they said) and did everything as I was told, like a good girl! They got their test and pictures and I got out of breath and joint pain! I was then wheeled back to my room. More waiting. More palpitations.
Enter the Cardiologist once more! The good news was I did not have to have a procedure called a heart-cath. My heart was strong, he said, and what I needed to be on was a medicine called a Beta-blocker to help regulate my heart beats. Two hours after receiving the first dose, my heart palpitations ceased and my heart felt much better. The doctor said what I have is called a PVC Heart Arrhythmia.
Sounds bad, but basically, it is not life threatening, just needs to be monitored and I need to be medicated…and stay one more night to be sure the dose he prescribed is adequate and the palpitations stay away.
Well, true to my normal Fibro history-self, I awoke the next morning with the beginnings of a Migraine and severe joint pain. Yep, from the treadmill test. And I was told that I was only authorized to be given Tylenol. Not good for me since Ibuprofen is the only med able to kick this monster out of the park. I took the 650mg of Tylenol, thinking it was all I was going to get and then I lovingly expressed my thoughts to the nurse, who passed them along to the doctor, who authorized Motrin, which had to be sent to the Pharmacy, which had to be filled and then brought to my room. Meaning two hours and one ****of a Migraine later I was able to take the Ibuprofen. Five hours later, my head pain was waning. It seriously was an awful thing to live through. Now, had I had that Motrin from the get go….
The Beta-blocker was working after tweaking the dose and the doctor decided I could go home. Yippee! Also, A heart monitor was being ordered for me to wear for one month to make sure my heart was not doing something behind the scenes that I was not feeling due to the meds.
Now, I am not going to lie and say that I was doing okay mentally. Any problems with one’s heart will cause anxiety, which leads to a more rapid heart beat and staying calm is vital. So I asked the doctor if he thought there was any correlation to the Fibromyalgia, Lupus or other autoimmune issues I have and my heart arrhythmia. He said that certain heart issues from Fibromyalgia and Lupus can happen, but at this time he did not feel there to be a connection, but for me to see my Rheumatologist and to update him, let him run other tests, if needed, and go from there.
So, is there a connection between this heart arrhythmia and my auto-immune issues? Maybe. My next appointment with the Rheumatologist will (hopefully) shed a broader light on this subject.
In the meantime, I am taking this new med and my heart is staying more regular then it used to be. I feel very “chilled-out” and the meds keep my heart from allowing my adrenaline to make it beat faster, which is a very weird feeling. It’s like stress can’t rile me up because my heart won’t speed up.
I am now wired for sound with this heart monitor attached to me for about a month. It is not too cumbersome…really…
So, as I try to take it easy I guess the thought is it (the meds) will help me to not over-do the body. We’ll see.